Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 37, NWS Paducah, KY

July 9, 2015Livingston County, Kentucky; Pope County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 9, 2015, 8:45 AM CDT for Livingston County, Kentucky; Pope County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2015, 8:45 AM CDT (13:45 UTC)
Expired
Jul 9, 2015, 10:45 AM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Pope County, IL, Livingston County, KY

The radar

The Paducah radar (KPAH), 42 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WGUS53 KPAH 091345
FFWPAH
ILC151-KYC139-091545-
/O.NEW.KPAH.FF.W.0037.150709T1345Z-150709T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
845 AM CDT THU JUL 9 2015

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN POPE COUNTY IN SOUTHERN ILLINOIS...
  SOUTHEASTERN LIVINGSTON COUNTY IN WESTERN KENTUCKY...

* UNTIL 1045 AM CDT
    
* AT 844 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS REPEATEDLY 
  PRODUCING HEAVY RAINS OVER THE SAME AREAS...MUCH OF WHICH IS 
  ALREADY SATURATED. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SALEM...LEDBETTER...GRAND RIVERS...SMITHLAND AND HAMLETSBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3705 8831 3707 8836 3705 8843 3702 8849
      3717 8849 3718 8844 3728 8822 3723 8820
      3719 8822 3718 8820 3710 8821 3708 8823
      3702 8823 3700 8821 3698 8824

$$
1 follow-up statement
901 
WGUS73 KPAH 091446 RRA
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
946 AM CDT THU JUL 9 2015

ILC151-KYC139-091456-
/O.CAN.KPAH.FF.W.0037.000000T0000Z-150709T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POPE IL-LIVINGSTON KY-
946 AM CDT THU JUL 9 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN POPE AND SOUTHEASTERN
LIVINGSTON COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3705 8831 3707 8836 3705 8843 3702 8849
      3717 8849 3718 8844 3728 8822 3723 8820
      3719 8822 3718 8820 3710 8821 3708 8823
      3702 8823 3700 8821 3698 8824

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:00 AM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 3:00 AM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT THU JUL 9 2015

.UPDATE...
ISSUED AT 300 AM CDT THU JUL 9 2015

AFTER COORD WITH WFO'S ST. LOUIS AND SPRINGFIELD MO...WILL GO
AHEAD WITH A NEW FLASH FLOOD WATCH...EVEN THOUGH THE PREVIOUS ONE
EXPIRED. LOOKING AT THE LATEST DATA SUGGESTS IT'S PRUDENT WE KEEP
ONE GOING...EVEN THOUGH COVERAGE AND DURATION ASPECTS ARE STILL
SOMEWHAT UP IN THE AIR. MANY AREAS SIMPLY CANNOT HANDLE ANY
ADDITIONAL RAIN AT THIS POINT...AND THERE WILL BE ADDITIONAL
SHOWER AND THUNDERSTORM ACTIVITY.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 157 AM CDT THU JUL 9 2015

A FRONTAL BOUNDARY SHOULD DROP BACK INTO THE AREA AND STALL WITH
CONVECTIVE CHANCES CONTINUING TODAY THROUGH TONIGHT. FRIDAY
THROUGH FRIDAY NIGHT...CONVECTIVE CHANCES SHOULD START TO SHIFT
NORTH AND EAST AS UPPER HEIGHTS RISE IN CONJUNCTION WITH A WARM
FRONT EVENTUALLY MOVING NORTHEAST OF OUR CWFA. WILL KEEP SATURDAY
THROUGH SATURDAY NIGHT DRY FOR NOW. SOME QUESTION ABOUT THIS
ACROSS OUR FAR NORTHEAST COUNTIES (EVV TRI-STATE). CANNOT RULE OUT
LOCALLY HEAVY RAIN WITH ANY ACTIVITY GIVEN PRECIPITABLE WATER
VALUES REMAIN NEAR 2 INCHES PER MODEL OUTPUT. MANY AREAS SIMPLY
CANNOT HANDLE MUCH IN THE WAY OF WATER AT THIS POINT. NO HEADLINES
THOUGH DUE TO LOWER CONFIDENCE IN PLACEMENT AND COVERAGE VS. WHAT
WE HAVE SEEN THE PAST FEW DAYS.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 157 AM CDT THU JUL 9 2015

RETROGRADING UPPER HIGH WILL END UP OVER THE SOUTHERN
PLAINS/ROCKIES WITH RETURN NW FLOW EXPECTED EAST OF THE PLAINS
INTO AN EVENTUAL EAST U.S. TROF. THE UNSETTLED FLOW PATTERN WILL
YIELD ON AND OFF CHANCES OF CONVECTION. MODELS ARE HAVING
CONSIDERABLE RUN TO RUN CONSISTENCY ISSUES WITH RESPECT TO BEST
CONVECTIVE CHANCES...AREAL COVERAGE. WILL REMAIN CONSERVATIVE
WITH POPS FOR THE TIME BEING GIVEN UNCERTAINTY. A FRONT SHOULD
PUSH THROUGH SOMETIME IN THE TUESDAY-WEDNESDAY TIME FRAME. WHEN
THIS SIGNAL BECOMES MORE CLEAR...WE MAY BE ABLE TO RAISE POPS IN
ASSOCIATION WITH THIS FEATURE. PERSISTENCE FORECAST USED FOR
TEMPS. LEANED MORE TOWARD THE EC/ECENS FOR MODEL PREFERENCE
ESPECIALLY GIVEN A BIT BETTER CONTINUITY WITH RESPECT TO MOISTURE
AND RESULTANT QPF PROGS (OFF THE OPS MODELS FROM THE PAST 3 DAYS).

&&

.AVIATION...
ISSUED AT 1254 AM CDT THU JUL 9 2015

WITH A BOUNDARY IN THE VICINITY...MAINTAINED MENTION OF SHOWERS
AND TEMPO THUNDERSTORMS THROUGH MUCH OF THE NIGHT AT ALL FORECAST
TERMINALS. BY LATE NIGHT AND INTO THE MORNING HOURS...A TREND
TOWARDS MVFR CEILINGS IS ANTICIPATED. AT THIS POINT...WE BELIEVE
THE MVFR CEILINGS WILL BE SLOW TO LIFT UNTIL AFTERNOON...WHICH
WOULD PUT A DAMPER ON ANY DIURNAL STORM DEVELOPMENT. IF MORE
SUNSHINE MATERIALIZES...WE MAY NEED TO ADD A MENTION OF AFTERNOON
THUNDERSTORMS IN LATER FORECASTS. SOUTHWEST WINDS WILL SWING
AROUND TO THE WEST AROUND 10 KNOTS BY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ILZ075>078-080>094.

MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ076-086-087-100-
     107>112-114.

IN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR INZ081-082-085>088.

KY...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KYZ001>022.

&&
Hazardous weather outlook, Jul 9, 4:37 AM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CDT THU JUL 9 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-WHITE-
JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
437 AM CDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS TODAY THROUGH TONIGHT WILL BE CAPABLE OF LOCALLY
HEAVY RAIN AND GUSTY WINDS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
FOUR STATE REGION THROUGH TONIGHT. REFER TO THE WATCH FOR DETAILS.

REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR INFORMATION ABOUT
AREA RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE IN THE WEEKEND THROUGH THE
MIDDLE OF NEXT WEEK. ISOLATED STRONG TO SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAIN CANNOT BE RULED OUT.

REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR INFORMATION ABOUT
AREA RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 9, 2:54 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
254 AM CDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     FLASH FLOOD      PADUCAH                 37.07N 88.64W
07/09/2015                   MCCRACKEN          KY   EMERGENCY MNGR

            WATER OVER ROAD ON 28TH ST. FROM JEFFERSON TO PARK AVENUE
            AS WELL AS MCCRACKEN HWY 62 AND 286.

&&

RICKS
Local storm report, Jul 9, 2:56 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 AM CDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     FLASH FLOOD      5 W PADUCAH             37.07N 88.73W
07/09/2015                   MCCRACKEN          KY   TRAINED SPOTTER

            WATER OVER ROAD BETWEEN PUGHS MIDWAY AND MAYFIELD
            METROPOLIS RD.

&&

RICKS
Local storm report, Jul 9, 2:57 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
257 AM CDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     FLASH FLOOD      PADUCAH                 37.07N 88.64W
07/09/2015                   MCCRACKEN          KY   EMERGENCY MNGR

            PADUCAH COUNTY PARK ROAD UNDER WATER.

&&

RICKS
Special weather statement, Jul 9, 3:23 AM CDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
323 AM CDT THU JUL 9 2015

KYZ008-009-011>013-017-090900-
CALLOWAY KY-CALDWELL KY-LYON KY-CHRISTIAN KY-MARSHALL KY-TRIGG KY-
323 AM CDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON...NORTHWESTERN
CHRISTIAN...SOUTHWESTERN HOPKINS...CALDWELL...TRIGG...NORTHERN
CALLOWAY AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 400 AM CDT...

AT 320 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FARMERSVILLE TO 7
MILES NORTH OF MURRAY...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MURRAY...PRINCETON...DAWSON SPRINGS...CADIZ...EDDYVILLE...LAND
BETWEEN THE LAKES AREA...ENERGY...COBB...CANTON...ROCKCASTLE...
HARDIN...KIRKSEY...HAWKINS AND AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3672 8846 3723 8784 3720 8777 3720 8776
      3718 8772 3717 8772 3718 8771 3717 8771
      3716 8770 3713 8760 3709 8750 3677 8775
      3668 8808 3664 8841
TIME...MOT...LOC 0820Z 271DEG 92KT 3717 8785 3671 8831

SHANKLIN
Special weather statement, Jul 9, 4:15 AM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
415 AM CDT THU JUL 9 2015

KYZ012-017-091000-
CHRISTIAN KY-TRIGG KY-
415 AM CDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...TRIGG AND
NORTHEASTERN CALLOWAY COUNTIES UNTIL 500 AM CDT...

AT 405 AM CDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED 50 MPH
WINDS 6 MILES WEST NORTHWEST OF CADIZ. THIS AREA OF STRONG
THUNDERSTORMS WAS MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

STAY INSIDE A STRONG SHELTER AS THESE STORMS MOVE ACROSS YOUR
LOCATION.

LAT...LON 3666 8780 3668 8807 3670 8808 3673 8810
      3699 8773 3714 8734 3695 8728 3665 8734
TIME...MOT...LOC 0911Z 331DEG 17KT 3710 8744 3691 8762 3672 8804 3670
8809

SHANKLIN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:41 PM CDTSpecial Weather StatementPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken64 min
Jul 8, 11:08 PM CDTAreal Flood AdvisoryPAHLivingston, McCracken, Marshall112 min
Jul 8, 11:31 PM CDTSpecial Weather StatementPAHCrittenden, Livingston, Lyon, Marshall, Union59 min
Jul 8, 11:44 PM CDTFlash Flood WarningPAHUnion3 hr
Jul 9, 12:06 AM CDTSpecial Weather StatementPAHCaldwell, Hopkins, Lyon, Webster69 min
Jul 9, 1:57 AM CDTAreal Flood AdvisoryPAHBallard, Carlisle, McCracken3 hr
Jul 9, 2:15 AM CDTFlash Flood WarningPAHBallard, McCracken4 hr
Jul 9, 2:33 AM CDTAreal Flood AdvisoryPAHCarlisle, Fulton, Graves, Hickman3 hr
Jul 9, 2:45 AM CDTFlash Flood WarningPAHCaldwell, Crittenden, Livingston, Lyon, Marshall4 hr
Jul 9, 3:05 AM CDTFlash Flood WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more34 hr
Jul 9, 3:10 AM CDTAreal Flood AdvisoryPAHCaldwell, Calloway, Hopkins, Lyon, Marshall, Trigg4 hr
Jul 9, 3:23 AM CDTSpecial Weather StatementPAHCaldwell, Lyon, Trigg37 min
Jul 9, 4:15 AM CDTSpecial Weather StatementPAHChristian, Trigg45 min
Jul 9, 8:04 AM CDTAreal Flood AdvisoryPAHBallard, Livingston, McCracken, Marshall116 min
Jul 9, 8:37 AM CDTFlash Flood WarningPAHLivingston, McCracken83 min
Jul 9, 9:08 AM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Daviess, Henderson, Hopkins, Lyon and 4 more3 hr
Jul 9, 10:31 AM CDTSpecial Weather StatementPAHMuhlenberg29 min
Jul 9, 6:49 PM CDTSevere Thunderstorm WarningPAHBallard41 min
Jul 9, 6:56 PM CDTFlash Flood WarningPAHBallard3 hr
Jul 8, 8:26 PM CDTSpecial Weather StatementPAHAlexander64 min
Jul 8, 8:42 PM CDTTornado WarningPAHAlexander18 min
Jul 8, 9:18 PM CDTSevere Thunderstorm WarningPAHAlexander, Johnson, Pulaski, Union27 min
Jul 8, 9:22 PM CDTSpecial Weather StatementPAHAlexander, Hamilton, Johnson, Pope, Pulaski, Saline and 2 more68 min
Jul 8, 9:46 PM CDTFlash Flood WarningPAHAlexander, Johnson, Pulaski, Union3 hr
Jul 8, 10:05 PM CDTSpecial Weather StatementPAHAlexander, Johnson, Pope, Pulaski, Saline, Union55 min
Jul 8, 10:50 PM CDTFlash Flood WarningPAHJohnson, Pope, Saline, Williamson3 hr
Jul 8, 10:54 PM CDTFlash Flood WarningPAHJackson, Johnson, Union, Williamson2 hr
Jul 9, 1:34 AM CDTAreal Flood AdvisoryPAHAlexander, Johnson, Pulaski, Union4 hr
Jul 9, 6:21 PM CDTSevere Thunderstorm WarningPAHAlexander24 min
Jul 9, 6:31 PM CDTTornado WarningPAHAlexander29 min

Nearby

Flash Flood Warnings in Kentucky, 2015Flash Flood Warnings in Illinois, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.